Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 59, NWS Gaylord, MI

June 29, 2017

NWS Gaylord, MI issued this small craft advisory at Jun 29, 2017, 5:18 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2017, 5:18 PM EDT (21:18 UTC)
Expired
Jun 29, 2017, 10:00 PM EDT
In force
5 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

579 
WHUS73 KAPX 292118
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT THU JUN 29 2017

LHZ349-300200-
/O.NEW.KAPX.SC.Y.0059.170629T2118Z-170630T0200Z/
STURGEON PT TO ALABASTER MI-
518 PM EDT THU JUN 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 29, 4:07 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 29, 4:07 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
407 PM EDT Thu Jun 29 2017

.NEAR TERM...(Tonight through Friday)
Issued at 406 PM EDT Thu Jun 29 2017

...More shower chances...

High Impact Weather Potential...minimal. Thunderstorm chances
linger...marginal risk for severe storms Friday.

Pattern Synopsis/Forecast...Stacked low pressure system has
advanced into central/eastern upper Michigan...subtle attendant
cold front arcs back through south-central Wisconsin. Spotty
showers are now moving through eastern upper Michigan and the
Straits/northern Lake Huron with the vorticity center. Largely
quiet across northern lower Michigan although SPC mesoanalysis
reveals upward of 1500 J/KG MLCAPE across NE lower Michigan...and
there has been some hints of showers trying to pop in NE lower
Michigan this afternoon.

Primary Forecast Concerns...minimal...precip chances tonight and
Friday. Short wave/surface low expected to weaken and slowly
advance into Ontario through Friday...while subtle cold front
(almost just a dewpoint boundary) sags down through northern lower
Michigan tonight with slightly lower dewpoint air overspreading
the region for Friday. Will keep some spotty shower chances going
into this evening across NE lower Michigan as well as in eastern
upper Michigan through much of the night...close to the low
center.

Friday...secondary surface low is expected to track up through
southern lower Michigan with another batch of precip largely
staying south of this CWA. will be a little bit drier. However,
with surface dewpoints still in the upper 50s to lower 60s/daytime
heating/lighter low level flow and broad weak convergence across
the region...we still could see showers bubble up through the
afternoon particularly through eastern upper and NE lower
Michigan...with thunder chances across NE lower Michigan where
better instability will be had. Perhaps a marginal risk for severe
storms through that area with stronger mid level flow in place.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 406 PM EDT Thu Jun 29 2017

...Remaining unsettled...

High Impact Weather Potential: Scattered thunderstorms possible
Saturday and perhaps again Sunday afternoon.

Pattern Forecast: Developing upstream ridging across the Pac NW will
lead to greater defined troughing across the eastern third of the
CONUS through the upcoming weekend. Several pieces of energy aloft
and attendant weak/subtle surface features pinwheeling through the
trough combined with ample moisture will continue to lead to periods
of unsettled weather.

Primary Forecast Concerns/Challenges: Despite the aforementioned
deepening trough overhead and sufficient deep layer moisture through
the upcoming weekend, relatively weak synoptic support (aside for a
weak cold front on Saturday) is expected to only yield scattered
shower and thunderstorm activity at times. As the prior shift
alluded to, it still looks like there should be plenty of dry time
mixed in as well with some areas even managing to escape additional
wet weather altogether.

The best threat for any scattered thunderstorm activity this weekend
looks to be mostly focused during the daylight hours Saturday in
conjunction with a weak cold front dropping across the area, along
with increased boundary layer instability. Guidance continues to
prog 500-1,000 J/kg of MLCAPE developing across portions of northern
Lower Michigan by the midday hours. Combined with modest 0-6 km
shear values upwards of 35-40 kts, another threat for an isolated
better organized updraft or two exists with the main hazard being
localized damaging winds.

High temperatures this weekend ranging from the upper 60s across
eastern Upper to the mid-upper 70s south of the bridge continue to
hover a few degrees below normal for the first week of July (30-year
norms range from 74 at ANJ to 79 at TVC/HTL).

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 406 PM EDT Thu Jun 29 2017

Extended (Sunday night through Thursday) issued at 300 PM EST Thu
Jun 29 2017

The overall theme for the extended is trending more settled and a
bit drier (finally)...with temperatures still just a touch below
normal.

Looking at H5 pattern...the period starts with the eastern CONUS
still in some relatively broad and weak troughing...though the
western ridge begins to slowly encroach on the area by mid week.
Hard to believe right now, but it looks like we'll be in for the
first dry stretch for some time...with the only real chance for
precip being Sunday night/Monday morning, as an area of low pressure
departs the area.  The GFS tries to bring a surface low and some
gulf moisture up to affect the area on Thursday...but the Euro isn't
picking up on this feature, so we'll wait and see.  Grids will show
chance pops for Wednesday night and Thursday...but wouldn't be
surprised if we get through at a good portion of that timeframe rain
free.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 406 PM EDT Thu Jun 29 2017

CIGS have finally returned to VFR across northern lower Michigan
just in the last few hours...and will remain VFR into this
evening. CIGS may dip back to MVFR later tonight along with some
fog development across northern lower Michigan...which will linger
into Friday morning. But similar to today...CIGS should increase
again to VFR...late morning and through the afternoon.

Weather-wise...fairly quiet for the next 24 hours. Spotty shower
activity this evening across NE lower Michigan and showers may
bubble back up across the region on Friday.

&&

.MARINE...
Issued at 406 PM EDT Thu Jun 29 2017

Some gustiness lingers out there this afternoon...but will
diminish this evening. Plan is to cancel remaining small craft
advisories with the afternoon forecast issuance. Winds and waves
will remain below small craft advisory criteria through Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 5 PM EDT this afternoon for MIZ025-
     031.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ341-
     345-346.
LS...NONE.
&&

NEAR TERM...TBA
SHORT TERM...MJG
LONG TERM...KAB
AVIATION...TBA
MARINE...TBA
Hazardous weather outlook, Jun 29, 4:11 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
411 PM EDT Thu Jun 29 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-301000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
411 PM EDT Thu Jun 29 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms toward the
Saginaw Bay region on Friday with strong wind gusts the main
threat.

There are also a few thunderstorms possible during the afternoon
on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:02 AM EDTBeach Hazards StatementAPXBenzie, Manistee5 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.